Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 257, NWS Kansas City, MO

August 18, 2015Jackson County, Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 18, 2015, 7:08 PM CDT for Jackson County, Lafayette County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2015, 7:08 PM CDT (00:08 UTC)
Expired
Aug 18, 2015, 7:49 PM CDT
In force
41 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 31 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:40 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 18, 6:40 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT TUE AUG 18 2015

.DISCUSSION...
Issued at 323 PM CDT TUE AUG 18 2015

Primary concern in the short term will be severe weather chances
tonight associated an approaching cold front. Instability has been
the limiting factor today in the wake of morning convection and
subsidence behind a departing MCV; however, some clearing this
afternoon across eastern KS and now beginning in extreme western
Missouri, in addition to some midlevel cooling associated with the
parent shortwave trough, has increased MUCAPEs to around 1000 J/kg
or greater. Lift from the front, in addition to the moderate
instability, should be enough to force deep convective initiation the
afternoon and evening, especially across the southwestern quadrant
of the forecast area. Deep layer shear of 40-45 kts and 0-3 km shear
of around 30-35 kts should support organized convection, especially
linear bowing segments due to the orientation of shear vectors
parallel to the front. As a result, the primary severe threat still
looks to be straight-line winds, and perhaps some small hail in the
strongest updrafts this afternoon, before the hail threat decreases.
Veered surface winds and undercutting of cold air behind the front
should keep the tornado threat very low.

Based on the current progression of the cold front, it should pass
through the metro area between 7 and 8 PM, and clear out of the
forecast area before midnight. The severe threat will decrease to
the east of the KC area where cloud cover has been more persistent,
especially as the evening wears on and instability begins to
decrease further. After the front passes, light showers and perhaps
some patchy drizzle will be possible with another weak shortwave
trough tomorrow morning, then cooler and drier air will settle in,
keeping high temperatures in the lower 70s Wednesday afternoon.

Quiet conditions and below normal temperatures will continue until
at least Friday afternoon, when a front begins to lift back north
into the region. Scattered thunderstorms and warmer temperatures are
expected for Saturday through early Sunday, and currently the best
potential for storms looks to be Saturday night. Another cold front
will sweep through Sunday, knocking temperatures back below normal
and ending precipitation chances for the beginning of the next work
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 640 PM CDT TUE AUG 18 2015

A line of thunderstorms which are currently bisecting the KC metro
will continue to push east this evening, impacting MKC through 00z
and IXD through approximately 01z, then clearing out of all TAF
sites. A few isolated showers and perhaps an isolated storm may pop
up behind this line but ahead of an approaching cold front, then the
front will sweep through and end precipitation chances after 02z. VFR
conditions and breezy northwest winds are expected behind the front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Laflin
AVIATION...Laflin
Hazardous weather outlook, Aug 18, 6:10 AM CDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
610 AM CDT TUE AUG 18 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
610 AM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS WILL BE ONGOING THIS MORNING ACROSS NORTHWEST MISSOURI
 AND EASTERN KANSAS...THOUGH NO SEVERE WEATHER IS EXPECTED THIS
 MORNING. STORMS THIS AFTERNOON AND THIS EVENING MAY BE ACCOMPANIED
 BY SEVERE WEATHER. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY
 THREATS...THOUGH TORRENTIAL RAIN COULD ALSO BE A PROBLEM.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 THUNDERSTORMS MY LINGER INTO EARLY WEDNESDAY MORNING BEHIND A WEAK
 COLD FRONT MOVING THROUGH THE REGION...BUT NO SEVERE WEATHER IS
 EXPECTED. THE CHANCE FOR THUNDERSTORMS WILL THEN RETURN FOR FRIDAY
 AND NEXT WEEKEND.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Aug 18, 5:38 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
538 PM CDT TUE AUG 18 2015

KSZ103>105-MOZ028-029-182330-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-CLAY MO-PLATTE MO-
538 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEAVENWORTH...
WYANDOTTE...NORTHEASTERN JOHNSON...SOUTHEASTERN PLATTE AND
SOUTHWESTERN CLAY COUNTIES UNTIL 630 PM CDT...

AT 538 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LANSING...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...SHAWNEE...LEAVENWORTH...GLADSTONE...PRAIRIE
VILLAGE...LANSING...MERRIAM...MISSION...BONNER SPRINGS...PARKVILLE...
BASEHOR...EDWARDSVILLE...NORTH KANSAS CITY...FAIRWAY...MISSION
HILLS...RIVERSIDE...WEATHERBY LAKE...WESTWOOD...LAKE QUIVIRA AND
KANSAS CITY KANSAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN KANSAS AND WEST CENTRAL MISSOURI.

LAT...LON 3931 9503 3924 9453 3912 9457 3911 9461
      3900 9460 3898 9461 3915 9509
TIME...MOT...LOC 2238Z 286DEG 29KT 3921 9497

MELL
Special weather statement, Aug 18, 6:16 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT TUE AUG 18 2015

KSZ103>105-MOZ037-190000-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-JACKSON MO-
616 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEAVENWORTH...
SOUTHERN WYANDOTTE...JOHNSON AND SOUTHWESTERN JACKSON COUNTIES UNTIL
700 PM CDT...

AT 615 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BONNER SPRINGS...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAWOOD...GRANDVIEW...
BELTON...PRAIRIE VILLAGE...MERRIAM...MISSION...BONNER SPRINGS...DE
SOTO...EDWARDSVILLE...FAIRWAY...MISSION HILLS...WESTWOOD...LAKE
QUIVIRA...KANSAS CITY...WESTWOOD HILLS AND MISSION WOODS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN KANSAS AND WEST CENTRAL MISSOURI.

LAT...LON 3910 9497 3903 9452 3884 9457 3885 9461
      3875 9461 3893 9502
TIME...MOT...LOC 2315Z 282DEG 25KT 3900 9490

MELL
Special weather statement, Aug 18, 6:51 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
651 PM CDT TUE AUG 18 2015

MOZ037-038-190030-
JACKSON MO-LAFAYETTE MO-
651 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE AND
JACKSON COUNTIES UNTIL 730 PM CDT...

AT 651 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RAYTOWN...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KANSAS CITY...INDEPENDENCE...LEE'S SUMMIT...BLUE SPRINGS...RAYTOWN...
GRANDVIEW...GRAIN VALLEY...OAK GROVE...GREENWOOD...SUGAR CREEK...LAKE
LOTAWANA...LONE JACK...LAKE TAPAWINGO...BATES CITY...UNITY VILLAGE
AND TARSNEY LAKES.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 6 AND 33.
 INTERSTATE 470 BETWEEN MILE MARKERS 0 AND 16.
 INTERSTATE 435 BETWEEN MILE MARKERS 59 AND 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL MISSOURI.

LAT...LON 3890 9459 3911 9452 3910 9400 3892 9407
      3891 9411 3883 9412
TIME...MOT...LOC 2351Z 273DEG 22KT 3899 9449

MELL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:37 PM CDTSpecial Weather StatementEAXCass38 min
Aug 18, 7:39 PM CDTSpecial Weather StatementEAXLafayette51 min
Aug 18, 9:20 PM CDTSpecial Weather StatementEAXJohnson40 min
Aug 19, 8:43 AM CDTRiver Flood WarningEAXCooper29 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.